Georgia, 2012

Hail and Damaging Winds in Georgia, April 3, 2012

April 3, 2012 · NWS TAE · 7 events in 3 counties and zones

A mesoscale convective vortex affected the forecast area during the afternoon hours of April 3rd. This feature locally enhanced the wind profile and with a moderately unstable airmass in place, severe thunderstorms erupted over portions of northwest Florida and southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A mesoscale convective vortex affected the forecast area during the afternoon hours of April 3rd. This feature locally enhanced the wind profile and with a moderately unstable airmass in place, severe thunderstorms erupted over portions of northwest Florida and southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 3, 2:34 PM EST, 46 minutes earlier.

Area forecast discussion, Apr 3, 2:34 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
334 PM EDT Tue Apr 3 2012

...A FEW SEVERE STORMS ARE POSSIBLE ON THURSDAY...

.NEAR TERM...
(Tonight) Satellite imagery shows there is still a system of
clouds associated with the upper level impulse in the eastern
Panhandle/western Big Bend. Local radar imagery shows however that
the thunderstorms associated with this system are small but fairly
strong. The main threat with these storms is small hail and
damaging winds. The system is still moving to the northeast.
Chances of rain will decrease later this evening. Lows tonight
will be in the lower 60s.

.SHORT TERM...
(Wednesday through Thursday night) The main item of interest in the
short term is the system expected to affect the area on Thursday. An
upper level low is expected to move from Oklahoma on Wednesday
through the southeast states on Thursday into Thursday night. The
12z GFS shows a 1005-1007 mb surface low and associated cold front
moving through Alabama on Thursday afternoon. Ahead of this low, the
airmass is expected to be warm and unstable with dewpoints in the
mid 60s and a wide area of SBCAPE values between 1500-2000 j/kg. Mid
level lapse rates are also forecast to be fairly steep around
6.5-7.0 C/km. Deep layer shear values from the GFS and NAM are
forecast to be between 30 and 40 knots with 0-1 km shear around 20
knots. These factors point to the possibility of a few strong to
severe storms on Thursday and Thursday evening. Future model runs
will better refine the timing and magnitude of this threat, but
there does appear to be at least some threat.

.LONG TERM...
(Friday through Monday) Models coming into better agreement as GFS
now farther swd bringing it more in line with ECMWF so forecast
confidence is higher than 24hrs ago. NAM similar to GFS but
slower. Will still favor the slightly farther south and more
aggressive solution of ECMWF/ Canadian for both upper/lower
features as they have maintained consistent track in recent days.

Thus, large scale longwave pattern remains fairly amplified to
commence extended period, especially with persistent omega block
type setup. This is highlighted by a trough over Wrn third of CONUS,
ridging ewd from Canadian Plains swd thru LA, then a trough ewd into
wrn Atlc with axis from low over Canadian Maritimes SWWD to low over
Nrn AL/GA then into W/Cntrl gulf of Mex. At surface, ridging over
Wrn Atlc WWD across Cntrl N/Gulf. Low across N AL/GA border with
warm front ESE across Srn GA and trailing cold front bisecting CWA.
Thus expect SWLY flow enhancing deeper layer moisture yielding
chance of rain Thurs night, and into Fri especially SE third of CWA.
Aided by shortwave dropping SEWD from TN Valley, 35-45 kts of deep
layer shear is expected to support updrafts so some storms could be
strong to isold severe with gusty winds and hail. locally heavy rain
is also possible.

During the rest of the period, blocking high over Nrn Atlc should
weaken sufficiently allowing Nrn GA low to move EWD opening up
into wave and exiting coast by Fri early eve. All this will help
dislodge persistent ern trough and allow upstream ridge to
overspread Gulf region. Ridge axis will move slowly EWD thru period
to dominate region into Monday. At surface, low moves rapidly into
Atlc with trailing front ejecting SEWD of local area Fri aftn/eve.
In its wake, strong high pressure over Great Lakes builds rapidly
ewd then down the Ern seaboard with a drier and cooler airmass and
local gradients tightening producing breezy NE winds thru weekend.
This will also likely create marine advisory conditions thru
Saturday when surface ridge elongates and weakens. a weak surface
front moves across area on Monday but with mid/upper ridge
dominating, it brings mainly increase in clouds but only a small
chance of rain.

Will go with mid-high sct pops Thurs night, wdly sct-low sct on Fri
then nil pops until wdly sct again on Mon. With local area in warm
sector with ample clouds thru Fri then switching to cooler
relatively cloud free into Monday, min temps will commence around 10
degrees above normal dropping a few degrees each day to near
seasonable numbers by Sunday night. Max temps will commence around 5
degrees above climo then drop to at or slightly above climo thru
Monday. Avg inland min/max temps are 50/77 degrees.

&&

.AVIATION...
VFR conditions this afternoon and evening. CIGs and VISBYs will
start declining around 8-9 UTC as BR starts to set in again
overnight. Conditions should start improving around 14 UTC
although there will be some low level clouds resistant to lift
again.

&&

.MARINE...
Winds and seas are expected to remain relatively low through
Wednesday, except for a slight increase in the afternoon hours near
the coast in association with the seabreeze. Onshore winds and seas
will increase on Thursday as a front approaches from the west. Winds
will turn offshore as the front passes on Friday and are expected to
remain offshore through the weekend.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms associated with an upper
level disturbance will be possible this evening and into
Wednesday. Southerly flow behind this system will keep the airmass
moist enough to prevent fire weather conditions from occurring
this week. A stronger system will approach the area on Thursday
leading to more widespread shower and thunderstorm potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   61  86  67  83  63 /  20  20  10  60  50
Panama City   65  81  69  78  66 /  30  20  20  60  50
Dothan        62  87  67  83  59 /  30  30  30  60  50
Albany        61  87  66  82  60 /  30  30  20  60  50
Valdosta      61  85  65  83  62 /  20  30  20  60  50
Cross City    62  83  66  82  64 /  20  20  10  60  50
Apalachicola  65  81  68  77  67 /  20  10  10  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Near Term...Moore/Godsey
Short Term...DVD
Long Term...Block
Aviation...Moore/Godsey
Fire Wx...Godsey
Hazardous weather outlook, Apr 3, 3:05 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 AM EDT TUE APR 3 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-040815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
405 AM EDT TUE APR 3 2012 /305 AM CDT TUE APR 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PATCHY FOG IS POSSIBLE THIS MORNING. OTHERWISE...ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE
STORMS...BUT A STORM OR TWO COULD BRIEFLY APPROACH SEVERE
LEVELS...WITH MARGINALLY DAMAGING WIND GUSTS OR HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
WEDNESDAY. CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD
SEVERE STORMS...BUT A STORM OR TWO COULD BRIEFLY APPROACH SEVERE
LEVELS. A MORE ORGANIZED SEVERE STORM THREAT IS POSSIBLE THURSDAY
AS THE WINDS ALOFT INCREASE AHEAD OF A SLOWLY APPROACHING COLD
FRONT. HOWEVER...IT IS NOT YET CLEAR WHETHER THIS COLD FRONT WILL
BE STRONG ENOUGH TO ORGANIZE THE STORMS INTO A WELL DEFINED THREAT
AREA. PLEASE MONITOR FUTURE FORECASTS FOR MORE INFORMATION ABOUT THE
POTENTIAL FOR SEVERE STORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Apr 3, 2:39 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     2 NNE TALLAHASSEE       30.47N 84.27W
04/03/2012                   LEON               FL   EMERGENCY MNGR

            TREE DOWN NEAR BETTON AND MARION AVE NEAR LAKE WINTHROP
            PARK

&&

DVD
Local storm report, Apr 3, 2:40 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     2 SSE TALLAHASSEE       30.41N 84.27W
04/03/2012                   LEON               FL   EMERGENCY MNGR

            TREE DOWN ON KENDALL DRIVE

&&

DVD
Local storm report, Apr 3, 2:48 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND DMG     2 E ORCHARD POND        30.59N 84.29W
04/03/2012                   LEON               FL   EMERGENCY MNGR

            TREE ON A CAR NEAR INTERSECTION OF NORTH MERIDIAN AND
            ORCHARD POND ROAD.

&&

DVD
Local storm report, Apr 3, 2:49 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     1 SE TALLAHASSEE COML A 30.53N 84.36W
04/03/2012                   LEON               FL   LAW ENFORCEMENT

            TREE DOWN BLOCKING OLD BAINBRIDGE ROAD NEAR THE
            INTERSECTION OF JACKSON COVE ROAD AND OLD BAINBRIDGE.
            UPDATE...POSSIBLE INJURIES IN THE VICINITY NEAR
            INTERSECTION WITH ANNETTE DRIVE.

&&

DVD
Special weather statement, Apr 3, 3:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM EDT TUE APR 3 2012

ALZ068-032045-
GENEVA AL-
301 PM CDT TUE APR 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY...

* UNTIL 345 PM CDT

AT 300 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR GENEVA...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3119 8589 3119 8555 3100 8582 3100 8604
TIME...MOT...LOC 2002Z 226DEG 7KT 3104 8589

25-CAMP
Special weather statement, Apr 3, 3:17 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 PM CDT TUE APR 3 2012

GAZ121-142-032100-
EARLY GA-CLAY GA-
417 PM EDT TUE APR 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY AND EARLY
COUNTIES...

* UNTIL 500 PM EDT

AT 418 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF BLAKELY...OR NEAR KOLOMOKI MOUNDS
SP...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3162 8496 3161 8485 3146 8481 3134 8506
      3148 8506
TIME...MOT...LOC 2017Z 226DEG 7KT 3143 8500

25-CAMP

The radar

The Tallahassee radar (KTLH), 56 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Thomas

When
April 3, 3:20 PM EST
Where
Thomas County, 5.3 mi NE of Metcalf
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.744, -83.907

Quarter sized hail was reported at the intersection of Highway 19 and New Hope Road.

Hail, Thomas

When
April 3, 3:27 PM EST
Where
Thomas County, 2 mi S of Thomasville
Measured
1 in hail
Reported by
Public
Coordinates
30.801, -83.980

Quarter sized hail was reported south of Thomasville via facebook.

Thunderstorm Wind, Thomas

When
April 3, 3:40 PM EST
Where
Thomas County, 1.5 mi SSE of Dillon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.870, -83.880

A large, hollow tree was blown down in the front yard of a home about 0.5 to 0.75 miles east of Highway 122 on Ozell Road. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
April 3, 3:40 PM EST
Where
Thomas County, 1.28 mi SW of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.855, -83.803

A few small trees and large limbs were blown down on Ozell Road near Five Forks Road. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
April 3, 3:45 PM EST
Where
Thomas County, 1.37 mi ESE of Thomasville Municipal Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.890, -83.860

Trees were blown down near the intersection of Highway 122 and Coffee road. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
April 3, 4:12 PM EST
Where
Brooks County, 0.91 mi NE of Grooverville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.730, -83.710

The public estimated wind gusts of at least 60 mph near the intersection of County Road 275 and County Road 78.

Hail, Early

When
April 3, 4:26 PM EST
Where
Early County, 4.62 mi WNW of Rowena
Measured
0.75 in hail
Reported by
Public
Coordinates
31.410, -84.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364315, 364316, 364317, 364318, 364319, 364320, 364321.